A MAHER1, V HERON1, S GOVINDARAJULU1
1Darling Downs Hospital, South Toowoomba, Australia
We describe a case of a spontaneous superior MVT in a patient 13 years post renal transplant. We will detail the potential underlying conditions and pathogenesis leading to a hypercoagulable state in the post transplant setting including post transplant erythrocytosis and the therapeutic challenges surrounding anticoagulation with numerous pharmacological interactions particularly with immunosuppressive medications. A 55 year old female presented with fevers, vomiting, diarrhoea and abdominal pain. On examination she was febrile to 38.6 degrees, tachycardic to 120 beats per minute and normotensive. Abdominal examination demonstrated mild generalised tenderness without peritonism. Past medical history was significant for a cadaveric renal transplant in 2002 for renal failure secondary to reflux nephropathy with a baseline creatinine of 70umol/L. Other comorbidities included post-transplant polycythaemia and an unprovoked below knee deep vein thrombosis (DVT) 6 years previously. Medications included cyclosporin, everolimus, prednisolone, sulfamethoxazole and trimethoprim and aspirin. Investigations included full blood count, biochemistry, C-reactive protein (CRP) and urine, blood and stool cultures. CRP was 160, otherwise there were no abnormalities. Abdominal ultrasound demonstrated a transplant kidney within normal limits with no other positive findings. Her pain resolved with analgesia and she was managed conservatively with intravenous fluids and analgesia with surgical input. On day three of admission she developed a diffusely tender abdomen. A CT revealed a complete superior MVT. A heparin infusion was initiated and her symptoms resolved. She was continued on warfarin indefinitely due to two unprovoked thrombotic events. Follow up was arranged given the potential for multiple interactions of warfarin with cyclosporin, everolimus and sulfamethoxazole/trimethoprim.
Vanessa Heron is an advanced trainee in nephrology working at the Toowoomba Hospital. Mesenteric venous thrombosis (MVT) is a rare condition with an overall incidence of two cases in a population of 100 000.